Colorado, 2004

Hail in Colorado, August 26, 2004

August 26, 2004 · NWS GJT · 1 event in 1 county or zone

Golf ball sized hail was reported with a right moving thunderstorm that traveled along the northern fringe of Moffat County. Golf ball sized hail was reported from at least three locations along the thunderstorm's path, including Hiawatha, Highway 13, and the Wilderness Ranch subdivision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Golf ball sized hail was reported with a right moving thunderstorm that traveled along the northern fringe of Moffat County. Golf ball sized hail was reported from at least three locations along the thunderstorm's path, including Hiawatha, Highway 13, and the Wilderness Ranch subdivision. The only known damage was the denting of several vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 3:25 AM MST, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 3:25 AM MST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 AM MDT THU AUG 26 2004

.SHORT TERM (TODAY THROUGH FRIDAY)...
COLD FRONT HAS REACHED THE UINTA BASIN AND THE NORTHWEST CORNER OF
COLORADO...OR ABOUT ON A LINE FROM VERNAL TO CRAIG.  RADAR INDICATING
SCATTERED SHOWERS ASSOCIATED WITH THE FRONT.  ECHO RETURNS GENERALLY
LESS THAN 25 DBZ...SUGGESTING ANY SHOWERS THUS FAR HAVE BEEN
LIGHT.  EXPECT THE FRONT TO BE QUASI STATIONARY ACROSS THE NORTH
TODAY WITH STRONG WESTERLY FLOW CONTINUING...AIDED BY A 120 KNOT JET
THAT HAS PUNCHED INTO THE NORTHERN GREAT BASIN.  CONVECTIVE POTENTIAL
NOT THAT IMPRESSIVE FOR TODAY (OR FRIDAY FOR THAT MATTER)...MOISTURE
WILL BE LACKING IN ADVANCE OF PACIFIC FRONT AND MID LEVEL COLD
ADVECTION LAGS BEHIND THE SURFACE FRONT (I.E...THE STRONGEST COLD
ADVECTION OCCURS AT THE SURFACE.)  SPEED SHEAR IS SIGNIFICANT WITH
Q VECTORS INDICATING SYNOPTIC SCALE LIFT...BUT CAPE VALUES ARE
PROGGED TO BE LESS THAN 250 J/KG.  IN ADDITION...WATER VAPOR IMAGERY
SHOWS DRIER AIR SPREADING EASTWARD ACROSS THE GREAT BASIN.  THIS
LEADS TO THE CONCLUSION THERE WILL BE ENOUGH MOISTURE FOR SCATTERED
SHOWERS ALONG THE FRONT AND NORTH OF THE BOUNDARY...BUT NOT ENOUGH
MOISTURE FOR DEEP CONVECTION.  STRONG THUNDERSTORMS CANNOT BE RULED
OUT ENTIRELY...BUT MOST LIKELY WILL BE CONFINED TO THE FRONT.

TROUGH AMPLIFIES TONIGHT AS IT MOVES EAST AND EXPECT THE FRONT TO
REACH THE I70 CORRIDOR TONIGHT.  WITH THE UPPER TROUGH AXIS EXPECTED
TO REACH EASTERN UTAH ON FRIDAY AFTERNOON...THE COLD FRONT WILL SAG
FARTHER SOUTH AND REACH THE ABAJO AND SAN JUAN MOUNTAINS WITH THE
CHANCE OF SHOWERS FOLLOWING THE FRONT.  BUT AS MENTIONED ABOVE...
CONVECTIVE POTENTIAL WILL NOT BE IMPRESSIVE FOR THE SAME REASONS
MENTIONED ABOVE.  IF ANYTHING...THUNDERSTORM ACTIVITY MAY BE LESS
THAN TODAY AS SPEED SHEAR WILL BE A LITTLE WEAKER AS JET ALOFT
DEPARTS.  CONSIDERABLY COOLER FOR MOST AREAS EXCEPT FOR THE FAR
SOUTHERN ZONES.  THE H7 ZERO DEGREE ISOTHERM IS PROGGED TO SKIRT
ALONG THE WYOMING/COLORADO BORDER FRIDAY MORNING.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
(FRIDAY NIGHT...SATURDAY AND SUNDAY)...THE COLD FRONT WILL PUSH
THROUGH THE FA, WITH ANY PRECIPITATION LIKELY LOCATED NEAR THE
FRONTAL BOUNDARY. DRIER AND MUCH COOLER AIR WILL FOLLOW IN THE WAKE
OF THIS FRONT. SOME HIGHER LOCATIONS CLOSER TO THE CONTINENTAL DIVIDE
MAY EVEN SEE SOME WET SNOW MIXED IN WITH THE RAIN EARLY IN THE
PERIOD. LINGERING CONVECTION OVER THE MOUNTAINS IS POSSIBLE ON
SATURDAY, BUT THE REMAINDER OF THE FA WILL LIKELY SEE DRYING
CONDITIONS AS THE FLOW BECOMES MORE NORTHWESTERLY.

SUNDAY WILL BE THE COOLEST DAY OF THE PERIOD. THE MORNING WILL SEE
SOME OF THE COLDEST TEMPERATURES IN QUITE SOME TIME, WITH SUBFREEZING
CONDITIONS LIKELY IN THE HIGHEST TERRAIN. SUCH A COOL START TO THE
DAY WILL RESULT IN STRUGGLING AFTERNOON TEMPERATURES. BA

(MONDAY THROUGH THURSDAY)...HINT OF A RETURN TO WARM AND DRY
CONDITIONS IS SEEN AS UPPER HIGH BUILDS BACK OVER THE DESERT
SOUTHWEST. THE ECMWF IS STRONGEST WITH THIS TREND SHOWING A 594DM
CENTER OVER AZ/NM 00Z/WED. OTHER THAN AFTERNOON CUMULUS OVER THE
HIGHER TERRAIN...SEE NO REASON TO MENTION PRECIP THIS PERIOD.
TEMPERATURES WILL RETURN TO NORMAL OR SEVERAL DEGREES ABOVE. DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/BA/DJN
Hazardous weather outlook, Aug 26, 5:00 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU AUG 26 2004

COZ001>005-007>010-012-013-UTZ023>025-271200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO AND
NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED STORMS WILL BE STRONG AND PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS IN
THE AFTERNOON AND EVENING.  GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE WITH THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ006-011-014-017>023-UTZ022-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
600 AM MDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND
SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...EXPECT ISOLATED THUNDERSTORMS IN THE AFTERNOON
AND EVENING.  GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH
THUNDERSTORMS.

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moffat

When
August 26, 11:35 AM MST to 1:05 PM MST
Where
Moffat County, Hiawatha
Measured
0.02 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -108.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420650.